Flash Flood, Putnam
- When
- May 10, 10:53 AM EST to 12:00 PM EST
- Where
- Putnam County, Cloverdale
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.666, -86.845 (the zone’s center; the record gives no point)
Slow moving and heavy precipitation supercells dumped heavy rain across much of Central Indiana causing flash flooding.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Slow moving and heavy precipitation supercells dumped heavy rain across much of Central Indiana causing flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 10, 2:30 AM EST, 8 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 230 AM EST SAT MAY 10 2003 SVR POTENTIAL AGAIN A CONCERN TODAY AND TNGT AS STG CD FNT IS FINALLY POISED TO SWEEP THROUGH THE MSP AND OH VLYS. KIND-88D PIX WERE SHOWING CLASSIC SUPERCELL MOVING ACRS OUR FAR SRN FA EARLY THIS AM WITH BASEBALL SIZE HAIL REPORTED ACRS MARTIN COUNTY. OTHER STG STORMS WERE MOVING INTO OUR NWRN COUNTIES ATTM. LATEST SFC ANLYS HAD AN OCCLUDED FNT FM LK MI TO THE NRN PLAINS WITH A WARM FNT EXTENDING FM THE TRIPLE PT SE ACRS XTRM NERN INDIANA AND INTO NRN WV AND A CD FNT FM SRN LK MI THROUGH NCNTRL MO AND INTO NRN OK. FINALLY...DRY LINE EXTENDED FM A WV ALONG THE FNT ACRS NRN OK TO WCNTRL TX. UPR FLOW FEATURED FAST SW FLOW ACRS THE FA WITH AN SEPARATE UPR LOWS ACRS NRN MN AND NWRN CO. MODELS AGREE ON LIFTING ERN OK S/W NE INTO SWRN PARTS OF THE FA BY 12Z THIS MRNG AND INTO IWXS AREA BY 18Z. MEANWHILE...S/W ROUNDING THE BASE OF THE CO UPR LOW TO MOVE INTO THE SRN PLAINS THIS DEEPENING THE SFC LOW THERE. SHARP UPR TROF THEN PUSHES THE CD FNT ACRS THE FA OVRNGT TNGT. PREFER SLOWER ETA AS SUPPORTED BY UKMET AND CANADIAN PER THE PMDHMD. FA IN MODERATE RISK TODAY. BELIEVE THE ACTIVITY SHOULD BE WEAKENING THIS MRNG PER MODEL INSTABILITY PROGS AND ATMS SHOULD RELOAD INVOF THE DEEPENING SFC LOW IN THE KC AREA THIS AFTERNOON. MODELS SHOW CAPES TO 1500 J/KG TNGT AS FNT APROACHES COMBINED WITH ELONGATED AND STG UVM FIELD AND STG 40-50 KT SHEAR WITH SOME VEERING. AGREE WITH SPC MOD RISK WITH WIND DAMAGE EXPECTED TO BE THE MAIN THREAT BUT HAIL AND SHORT-LIVED TORNADOES ALSO PSBL. LATEST 3 HR FFG VALUES ARE VERY LOW LESS THAN AN INCH IN PLACES AND PRECIP H20 VALUES GREATER THAN 1.5 INCHES. SO...WL ISSUE FLOOD WATCH FOR TODAY AND TNGT. BIG CHANGE FINALLY COMES IN THE WAKE OF THE DEPARTING CD FNT WITH MUCH COOLER TEMPS. SUNDAY SHOULD ALSO BE RATHER BREEZY WITH STG GRADIENT AS SFC LOW LIFTS NE INTO ONT BY SUN NGT. CU DEVELOPMENT PROGS INDICATING LOTS OF CU AROUND ON SUNDAY AND MODELS BRING WRAPAROUND AND SMALL RW CHC TO NRN ZONES SUN NGT. THUS...WL KEEP SMALL POPS GOING N. MOS REMARKABLY CLOSE AND APPEARS TO HANDLE THE CHANGE IN AIRMASSES QUITE WELL. .IND...FLOOD WATCH TODAY AND TNGT. KOCH
INZ021-028>031-035>049-051>057-060>065-067>072-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 518 AM EST SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL INDIANA TODAY AND TONIGHT. THE BEST CHANCE WILL BE LATE TONIGHT AS A SQUALL LINE IS EXPECTED TO MOVE THROUGH. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE THREAT...BUT ISOLATED SHORT-LIVED TORNADOES CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TODAY. THERE IS A BETTER CHANCE THEY WILL BE NEEDED TONIGHT...HOWEVER. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KOCH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1003 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 AM MARSHALL IL 0.75 IN HAIL
05/10/03 CLARK
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1013 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 AM MARSHALL IL 0.75 IN HAIL
05/10/03 CLARK
0952 AM 5 SW RUSSELLVILLE IL 0 MPH WIND GUST
05/10/03 LAWRENCE HIGH WIND HEAVY HAIL
0952 AM CLINTON IA WIND DAMAGE
05/10/03 CLINTON TREES DOWN
1005 AM GREENCASTLE IN 0.75 IN HAIL
05/10/03 PUTNAM
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1028 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1014 AM GREENCASTLE IN 1.00 IN HAIL
05/10/03 PUTNAM
1023 AM 5 S JUDSON IN FX TORNADO
05/10/03 PARKE TORNADO NEAR BELLMORE
MOVING EAST
RKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1044 AM EST SAT MAY 10 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 AM RUSSELLVILLE IN 0.25 IN HAIL
05/10/03 PUTNAM
1025 AM 4 E MARSHALL IN 0 MPH WIND GUST
05/10/03 PARKE 40-60 MPH
1044 AM CRAWFORDSVILLE IN 1.00 IN HAIL
05/10/03 MONTGOMERY
RKThe Indianapolis radar (KIND), 49 km away, was scanning. The volume nearest the first event began at 15:54 UTC.
13 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353957, 5353958, 5353959, 5353962, 5353963, 5353960, 5353961, 5353968, 5353965, 5353964, 5353969, 5353966, 5353967.